Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Taken Valerian for stress. Having headache, stomach upset, feeling confused. Side effects?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
Hello Doctor.
I was stressed in my relationship and at work; so I started to use valerine( baldrin root ) .. I took this for two weeks, startet with 1 pill, and then I took two pills for a few days; and it's started working, I became more calm and very relaxed, maybe alittle bit more sleepy. for the past 5 days, I only have been taken 1 pill at day; and I started to not feelings so weel anymore. It feels like side effects. I Have headache, very calm in a negative way; by stomace is a little unhappy and I feel alittle bit confused. I don't have any fever. I stopped taking valerine now; and Im alittle bit worried if there is anything XXXXXXX going on, or will this symptoms go away in a few days?

sincerely
XXXXXXX
Posted Tue, 22 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Jasvinder Singh 22 hours later
Hello,
Thanks for posting your query.

I can understand your concern for these symptoms and the symptoms that you are having are suggestive of side effects of Valerian which is a herb. Large doses may result in stomach ache, apathy, and a feeling of mental dullness or mild depression.

Because of the herb's tranquilizer properties, it may even cause dizziness or drowsiness. A few people feel sluggish in the morning after taking valerian, especially at higher doses.

To avoid possible side effects when discontinuing valerian after long-term use, it's best to reduce the dose slowly over a week or two before stopping completely.

Hence do not stop this drug all of a sudden and decrease the dose first before stopping it. This drug then should not cause any long term side effects and the symptoms that you are having should disappear in a few days.

Hope this answers your query.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.



Above answer was peer-reviewed by
 
Follow-up: Taken Valerian for stress. Having headache, stomach upset, feeling confused. Side effects? 1 hour later
thanks for the answear

Even though I feel side effects which are really uncomfortable, I think this drug or herb is totally safe to use for a short term use and will not have any damage effect on my body or nervous system ?

sincerely XXXXXXX
 
 
Answered by Dr. Jasvinder Singh 18 hours later
Hello,

Thanks for writing back to me.

As i have mentioned before, long term side effects of this herbal drug are still not known and hence not nothing can be said about the long term effects if the drug is stopped abruptly.

You should take this drug only under medical supervision and taper the dose first before completely stopping it. If you experience any other side effect then consult a doctor as it may cause an allergic reaction.

Hope this answers your query.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor